Format

Send to

Choose Destination
Pediatr Emerg Care. 2018 Mar;34(3):e55-e56. doi: 10.1097/PEC.0000000000000745.

Methemoglobinemia Following Monolinuron Ingestion: A Case Report in a Child.

Abstract

CASE:

We describe a case report of a 2-year-old boy presenting to the emergency department with cyanosis and agitation. There was no suggestive history of poisoning but parents reported the presence of an aquarium at the family dinner the night before, with an aquarium cleaner beside it. Physical examination at admission revealed central cyanosis without signs of respiratory distress. Oxygen saturation measured by pulse oximetry (SpO2) was at 80% in room air. Plasma level of methemoglobin was measured at 11.8%. After 6 hours, methemoglobin decreased spontaneously to 5% and pulse oximetry saturation reached 98% in room air. Consciousness, weakness, and behavior were concomitantly improved. Because of rapid and spontaneous improvement, no specific treatment such as methylene blue was administered. A mass spectrometry toxicological analysis was performed in a blood sample taken the day of admission. Screening procedure of pesticides based on liquid chromatography coupled with mass spectrometry identified monolinuron, a phenylurea herbicide.

CONCLUSIONS:

We recommend considering acquired methemoglobinemia after ingestion of industrial products and drugs in children with cyanosis, mental status alteration, and without respiratory distress symptoms.

PMID:
27253655
DOI:
10.1097/PEC.0000000000000745
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center